Alabama, 2010

Flash Flood in Alabama, August 15, 2010

August 15, 2010 · NWS MOB · 1 event in 1 county or zone

Heavy rain produced flooding in Downtown Mobile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rain produced flooding in Downtown Mobile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 15, 3:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 15, 3:10 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
410 PM CDT SUN AUG 15 2010

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...MORNING MODELS RUNS HAVE
COME INTO AGREEMENT THAT THE SFC LOW PRESSURE (REMNANTS OF TD 5) OVER
AL/FL BOARDER WILL MOVE FARTHER SOUTH INTO THE COASTAL WATERS BEFORE
MAKING THE TURN TO THE WEST. THIS WILL DO TWO THINGS...DECREASE THE
HEAVY RAIN THREAT AND INCREASE THE CHANCE THAT IT WILL REDEVELOP.
THE NATIONAL HURRICANE CENTER HAS UPPED THE PROBABILITIES OF
DEVELOPMENT TO 30 PERCENT. THIS LOW WILL EMERGE OVER THE WATER
TONIGHT AND CONTINUE TO MOVE SOUTHWEST OVERNIGHT BEFORE TURNING
WESTWARD ON MONDAY. THIS WILL TAKE THE HEAVIEST RAIN OFFSHORE WITH A
GENERAL 2 TO 4 INCHES EXPECTED IN MOST LOCATIONS WITH THE HEAVIER
TOTALS ALONG COASTAL AREAS. THIS SHOULD NOT BE ENOUGH TO CAUSE
WIDESPREAD FLOODING PROBLEMS SO WILL NOT ISSUE A FF WATCH AT THIS
TIME. THE LOW WILL MOVE WEST INTO LOUISIANA BY TUESDAY AFTERNOON
TAKING THE CHANCE OF HEAVY RAIN WITH IT. THIS WILL LEAD TO
DECREASING RAIN CHANCES LATE TUESDAY AND TUESDAY NIGHT. MODEL
GUIDANCE CONTINUES TO RUN TOO WARM WITH MAX TEMPS ESPECIALLY ALONG
THE COAST AND HAVE BUMPED THEM DOWN A COUPLE OF DEGREES. /13

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)...THE LOW PRESSURE SYSTEM
WILL MOVE INTO THE SOUTHERN PLAINS ON WEDNESDAY AND FINALLY
DISSIPATE. MEANWHILE...EXTENDED MODELS AGREE ON BUILDING BROAD UPPER
RIDGE OVER THE SOUTHEAST. HOWEVER...THE AREA WILL REMAIN VERY MOIST
WITH WARM AFTERNOON TEMPS IN LOW AND MID 90S...ALONG WITH SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. /13

&&

.AVIATION...[15/18Z]...OVERALL VFR CONDITIONS WILL DOMINATE THROUGH
THE FORECAST PERIOD. VICINITY SHOWERS AND THUNDERSTORMS AND TEMPO
GROUPS INTO EARLY EVENING. BRIEF IFR/MVFR VISIBILITY CONDITIONS AND
VARIABLE WINDS UP TO 15 KNOTS ARE POSSIBLE IN AND NEAR THE
THUNDERSTORMS. /22

&&

.MARINE...A WEAK LOW PRESSURE SYSTEM OVER EXTREME SOUTHEASTERN
ALABAMA WILL MOVE SOUTH ACROSS THE WESTERN FLORIDA PANHANDLE THROUGH
EARLY EVENING...AND INTO THE NORTHEASTERN GULF OF MEXICO BY
MIDNIGHT. THE LOW PRESSURE SYSTEM IS FORECAST TO STRENGTHEN AND MOVE
TOWARD THE WEST...PASSING JUST TO THE SOUTH OF THE COASTAL WATERS ON
MONDAY. WINDS AND SEAS WILL INCREASE MONDAY INTO TUESDAY...AND A
SMALL CRAFT ADVISORY IN NOW IN EFFECT BEGINNING AROUND NOON ON
MONDAY FOR THE COASTAL WATERS. REMAIN ALERT FOR ADDITIONAL FORECAST
UPDATES REGARDING THE EVOLUTION OF THE DEVELOPING LOW PRESSURE
SYSTEM THROUGH TUESDAY. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      77  93  78  92 /  40  60  40  50
PENSACOLA   78  92  80  92 /  60  60  40  40
DESTIN      80  90  80  92 /  60  70  50  30
EVERGREEN   75  94  76  95 /  50  50  30  30
WAYNESBORO  75  95  76  94 /  30  40  30  30
CAMDEN      75  94  76  95 /  40  50  20  30
CRESTVIEW   76  93  76  94 /  60  60  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 6 PM SUNDAY FOR THE FOLLOWING ZONES:
     CHOCTAW...CLARKE...LOWER BALDWIN...LOWER MOBILE...UPPER
     BALDWIN...UPPER MOBILE...AND WASHINGTON.

FL...NONE.
MS...HEAT ADVISORY UNTIL 6 PM SUNDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY FROM 6 PM MONDAY TO 4 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: AND MOBILE BAY.

     SMALL CRAFT ADVISORY FROM NOON MONDAY TO 10 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS OUT 20 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM NOON MONDAY TO 4 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
     OUT 20 NM...AND WATERS FROM DESTIN TO PENSACOLA FL FROM 20
     TO 60 NM.

&&
Hazardous weather outlook, Aug 15, 5:00 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SUN AUG 15 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH CENTRAL AND SOUTHWEST ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS MAINLY OFFSHORE IN THE MORNING WILL DEVELOP
INLAND THROUGH THE COURSE OF THE DAY AS AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE NORTH.  THE THUNDERSTORMS WILL MOVE FROM
NORTHWEST TO SOUTHEAST TODAY AT 15 TO 20 MPH..BRINGING PERIODS OF
HEAVY RAIN TOTALING 2 TO 3 INCHES PER HOUR...GUSTY WINDS AROUND 35
MPH...AND DANGEROUS LIGHTNING STRIKES.  THE STORMS WILL BE MOST
NUMEROUS OFFSHORE THROUGH THE MORNING HOURS AND OVER THE LAND AREAS
IN THE AFTERNOON AND EARLY EVENING HOURS.

HEAT INDICES RANGING FROM 104 TO 107 DEGREES CAN BE EXPECTED MAINLY
OVER SOUTHEAST MISSISSIPPI THIS AFTERNOON. PERSONS IN OUTDOOR
ACTIVITIES SHOULD DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS
FROM THE HEAT.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM IS FORECAST TO STRENGTHEN OVER THE NORTHERN
GULF ON MONDAY...MOVING EAST JUST OFF THE NORTHWEST
FLORIDA...ALABAMA GULF COAST THROUGH EARLY TUESDAY.  THE PASSING LOW
TO THE SOUTH WILL BRING WINDS AT 25 KNOTS AND SEAS IN EXCESS OF 7
FEET OVER THE GULF COASTAL WATERS.  SMALL CRAFT ADVISORIES WILL
LIKELY BE REQUIRED.

OVER THE LAND AREAS...THE MAIN THREAT FROM THE PASSING LOW IS
FLOODING FROM HEAVY RAINS.  THE HEAVIEST RAINS AND FLOODING
POTENTIAL WILL BE LATE MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 2:13 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
313 PM CDT SUN AUG 15 2010

ALZ063-152030-
LOWER MOBILE-
313 PM CDT SUN AUG 15 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOBILE COUNTY...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHWEST OF GRAND BAY TO
NEAR IRVINGTON...MOVING SOUTH AT 25 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
BAYOU LA BATRE THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE OCCASIONAL LIGHTNING...AND
WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

PURDY
Special weather statement, Aug 15, 3:13 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
413 PM CDT SUN AUG 15 2010

MSZ079-152200-
GEORGE-
INCLUDING THE CITIES OF...LUCEDALE...
413 PM CDT SUN AUG 15 2010

...A STRONG THUNDERSTORM WILL AFFECT GEORGE COUNTY...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EVANSTON...MOVING SOUTH AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
AGRICOLA...BASIN AND MOVELLA THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR
DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR
PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM
DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING
SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL
THE STORM HAS PASSED.
Special weather statement, Aug 15, 3:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
418 PM CDT SUN AUG 15 2010

ALZ061-063-152200-
UPPER MOBILE-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
418 PM CDT SUN AUG 15 2010

...STRONG THUNDERSTORMS WILL AFFECT MOBILE COUNTY THROUGH 5 PM...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PINEOLA...MOVING SOUTH AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BUCKS...TURNERVILLE...SALCO...AXIS...CELESTE AND I65 AND US 43
THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR
DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR
PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM
DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING
SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL
THE STORM HAS PASSED.
Special weather statement, Aug 15, 4:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
517 PM CDT SUN AUG 15 2010

ALZ062>064-152315-
UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-
INCLUDING THE CITIES OF...BAY MINETTE AND DAUPHIN ISLAND...
517 PM CDT SUN AUG 15 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BALDWIN AND MOBILE
COUNTIES...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 3 MILES SOUTHWEST OF PHILLIPSVILLE
TO 6 MILES NORTHWEST OF WEST END OF DAUPHIN ISLAND...MOVING EAST AT
15 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
PHILLIPSVILLE...PERDIDO...STEELWOOD...MON LOUIS...DELCHAMPS...DAPHNE
AND WEST END OF DAUPHIN ISLAND THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
Local storm report, Aug 15, 4:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
526 PM CDT SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     DAUPHIN ISLAND          30.26N 88.11W
08/15/2010  M49.00 MPH       MOBILE             AL   MESONET

            WIND GUST MEASURED BY UNIVERSITY OF SOUTH ALABAMA MESONET
            SITE

0510 PM     MARINE TSTM WIND I10 NEAR THE BATTLESHIP 30.67N 87.98W
08/15/2010  M39.00 MPH       BALDWIN            AL   MESONET

            WIND GUST MEASURED BY WEAR-TV MESONET SITE

&&

JFB

The radar

The Mobile radar (KMOB), 15 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mobile

When
August 15, 4:30 PM CST to 5:30 PM CST
Where
Mobile County, Mobile to 0.38 mi E of Mobile
Cause
Heavy Rain
Reported by
Public
Coordinates
30.700, -88.080

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259372.